Scenario: A 77-year-old white male comes into your office complaining of feeling dizzy, short of breath, easily fatigued and having a sensation of his heart ‘skipping beats’.
- He reports he has had these same symptoms numerous times over the last year or so, but they only lasted for about a day.
- He thought since he has been experiencing them now for about 3 days he should come in and get checked out.
- He was diagnosed with type 2 diabetes twenty years ago and hypertension fifteen years ago.
- Current medications include Lisinopril 20 mg daily and Metformin 1000 mg daily.
- BP 172/100, P 123 irregularly irregular, R 20
- Skin is warm, pale with a slight gray cast; lungs are clear to auscultation; heart irregular rhythm
Please develop a discussion that responds to each of the following prompts. Where appropriate your discussion needs to be supported by scholarly resources. Be sure to include in-text citations in the context of the discussion and provide a full reference citation at the end of the discussion.
Utilize the information provided in the scenario to create your discussion post.
Construct your response as an abbreviated SOAP note (Subjective Objective Assessment Plan).
Structure your ‘P’ in the following format:
Therapeutics: pharmacologic interventions, if any – new or revisions to existing; include considerations for OTC agents (pharmacologic and non-pharmacologic/alternative); [optional – any other therapies in lieu of pharmacologic intervention]
Educational: health information clients need to address their presenting problem(s); health information in support of any of the ‘therapeutics’ identified above; information about follow-up care where appropriate; provision of anticipatory guidance and counseling during the context of the office visit
Consultation/Collaboration: if appropriate – collaborative ‘Advanced Care Planning’ with the patient/patient’s care giver; if appropriate -placing the patient in a Transitional Care Model for appropriate pharmacologic and non-pharmacologic care; if appropriate – consult with or referral to another provider while the patient is still in the office; Identification of any future referral you would consider making
Expert Solution Preview
The patient, a 77-year-old white male, presents with complaints of feeling dizzy, short of breath, easily fatigued, and having a sensation of his heart ‘skipping beats’. He states that he has experienced these symptoms multiple times over the past year, but they typically last for only about a day. Given that he has been experiencing these symptoms for approximately three days this time, he decided to seek medical attention. The patient has a medical history of type 2 diabetes for the past twenty years and hypertension for the past fifteen years. His current medications include Lisinopril 20 mg daily and Metformin 1000 mg daily.
On examination, the patient’s blood pressure is 172/100 mmHg, heart rate is irregularly irregular at 123 beats per minute, and respiration rate is 20 breaths per minute. The patient’s skin is warm, pale with a slight gray cast. Lung auscultation reveals clear breath sounds, while cardiac auscultation reveals an irregular rhythm.
Based on the patient’s symptoms, medical history, and examination findings, the initial assessment includes the following considerations:
1. Cardiac arrhythmia: The patient’s irregularly irregular heart rate, sensation of skipped beats, and dizziness may be indicative of cardiac arrhythmia.
2. Hypertension: The elevated blood pressure reading suggests poorly controlled hypertension, which may contribute to the patient’s symptoms.
3. Anemia: The patient’s pale skin and easy fatigue may indicate anemia, although further investigation is necessary.
1. Pharmacologic interventions: Consider initiating or adjusting the current antihypertensive medication regimen to better control blood pressure and manage the patient’s symptoms. Options may include increasing the dose of Lisinopril or adding another antihypertensive agent such as a calcium channel blocker or beta-blocker.
2. Educational: Provide information on the importance of medication compliance, lifestyle modifications (such as a low-sodium diet, regular exercise, and stress reduction), and self-monitoring of blood pressure. Educate the patient on the signs and symptoms of cardiac arrhythmias and the need for prompt medical attention in case of worsening symptoms.
3. Consultation/Collaboration: Collaborate with the patient’s primary care provider to optimize management of his diabetes and address any potential interactions between antihypertensive and antidiabetic medications. Consider referral to a cardiologist for further evaluation of the cardiac arrhythmia and potential treatment options.
In conclusion, the initial assessment suggests a possible cardiac arrhythmia in the setting of poorly controlled hypertension. Proper management includes pharmacologic interventions, patient education, and potential referral to a specialist.